Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 109, NWS Midland/Odessa, TX

May 25, 2000Scurry County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 25, 2000, 10:02 PM CDT for Scurry County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 25, 2000, 10:02 PM CDT (03:02 UTC)
Expired
May 25, 2000, 10:45 PM CDT
In force
43 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Scurry County, TX

The radar

The Lubbock radar (KLBB), 135 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2000-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2461 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2000-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2461 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
2610 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

842 
WUUS54 KMAF 260303
SVRMAF
TXC415-260345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1002 PM CDT THU MAY 25 2000

THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCURRY COUNTY IN TEXAS

* UNTIL 1045 PM CDT

* AT 956 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 2 MILES NORTHWEST OF IRA...MOVING NORTHEAST AT
  20 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...             
  KNAPP...RANDALLS CORNER...UNION...IRA...THE MIDWAY COMMUNITY AND
  SNYDER.

HAIL UP TO TENNIS BALL SIZE IS POSSIBLE WITH THIS STORM. IF YOU ARE 
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE IF TIME 
PERMITS...AND MOVE TO A SUBSTANTIAL SHELTER.

LAT...LON 3286 10066 3295 10080 3263 10114 3252 10102
3263 10082 3274 10066

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 9:48 PM CDT, 14 minutes earlier.

Area forecast discussion, May 25, 9:48 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
948 PM CDT THU MAY 25 2000

SEVERE EVENT CONTINUES ACROSS THE NORTHEASTERN CWFA WITH NUMEROUS
REPORTS OF WIND DAMAGE IN THE KBGS AREA.  MEANWHILE...THE HABOOB HAS
ENDED AT KMAF AS VISIBILITIES HAVE IMPROVED TO ABOVE 5 MILES AFTER
FALLING TO NEAR 1/4 MILE IN BLDU EARLIER.  AM CONCERNED ABOUT MORE
CONVECTION FIRING OVER THE EASTERN CWFA SOUTH INTO THE LOWER TRANS
PECOS LATER TONIGHT...LATEST MODEL AND UPPER AIR DATA SUGGEST THAT
THE RIGHT ENTRANCE REGION OF THE 250 MB JET WILL TRANSLATE OVER THIS
AREA LATER TONIGHT.  THE AIRMASS OVER THE EASTERN CWFA IS MESOED OUT
AT THE MOMENT.  SOME RECOVERY IS POSSIBLE AS PRESSURES ARE STARTING
TO FALL AGAIN ACROSS SOUTHEASTERN NEW MEXICO...AND AS WINDS BACK IN
RESPONSE...THIS WILL ADVECT HIGHER CAPE (2000-3000 J/KG) AIR BACK
INTO THE EASTERN PERMIAN BASIN.  WITH A VERITABLE PLETHORA OF
OUTFLOW BOUNDARIES SERVING AS CONVECTIVE FOCI...FEEL AT LEAST CHC
POPS ARE WARRANTED OVER NORTHEASTERN ZONES.  WITH SOME ADDITIONAL
TRAINING EXPECTED AND WITH RAINFALL AMOUNTS PUSHING 3 INCHES IN
PLACES...WE WILL ISSUE A FLASH FLOOD WATCH FOR THE REMAINDER OF
TONIGHT FOR THE NORTHEASTERN CWFA.  ELSEWHERE...WE WILL DROP OFF POPS
AS CONFIDENCE IS NOT HIGH THAT UPPER LEVEL DYNAMICS WILL COMPENSATE
FOR WARM MID LEVEL TEMPS.  WILL TWEAK WINDS AROUND SOME AND WILL
LEAVE TEMPERATURES ALONE.  EXPECT UPDATED PRODUCTS TO COME OUT BY
1000 PM...70.

.MAF...
TX...FLASH FLOOD WATCH TONIGHT FOR BORDEN...SCURRY...HOWARD...
     MITCHELL...AND GLASSCOCK COUNTIES OF WEST TEXAS.
NM...NONE.

In the hours before

Special weather statement, May 25, 4:41 PM CDT, 5 hours 21 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-260100-

THUNDERSTORM OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
441 PM CDT THU MAY 25 2000

...MODERATE RISK OF SEVERE THUNDERSTORMS EXPECTED OVER THE NORTHERN
PERMIAN BASIN TONIGHT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE NORTHERN
PERMIAN BASIN TONIGHT.  THE MODERATE RISK AREA IS FOR THAT PART OF
WEST TEXAS EAST OF AN SEMINOLE TO ODESSA LINE...AND NORTH OF AN
ODESSA TO COLORADO CITY LINE.  FARTHER SOUTH...A FEW SEVERE
THUNDERSTORMS MAY OCCUR...MAINLY EAST OF AN ODESSA TO FORT STOCKTON
LINE.

A SURFACE LOW WAS LOCATED LATE THIS AFTERNOON NEAR MIDLAND...WITH A
SURFACE BOUNDARY EXTENDING NORTHEAST FROM THIS LOW TO NEAR POST.
STRONG DAYTIME HEATING AND AN APPROACHING UPPER LEVEL STORM SYSTEM
HAS MADE THE AIRMASS OVER THE NORTHERN PERMIAN BASIN STRONGLY
UNSTABLE.  THUNDERSTORMS ARE EXPECTED TO DEVELOP THROUGH EARLY
EVENING ALONG THIS BOUNDARY.  ANY STORMS THAT DO DEVELOP WILL BECOME
SEVERE QUICKLY...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
SEVERE WEATHER THREATS.  WEAK WINDS IN THE LOWEST LEVELS OF THE
ATMOSPHERE WILL LIMIT THE POTENTIAL FOR THESE STORMS TO PRODUCE
TORNADOES...BUT AN ISOLATED TORNADO MAY BE POSSIBLE WITH ANY STORM
THAT TRACKS ALONG THE SURFACE BOUNDARY.

SOUTH OF I-20...ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP LATE THIS
AFTERNOON THROUGH THIS EVENING...MAINLY EAST OF AN ODESSA TO FORT
STOCKTON LINE.  LARGE HAIL AND DAMAGING WINDS ALSO WILL BE THE
PRIMARY SEVERE WEATHER THREATS.

THE THREAT OF THUNDERSTORMS SHOULD DIMINISH LATE THIS EVENING AS THE
LOW LEVELS OF THE ATMOSPHERE BECOME MORE STABLE WITH LOSS OF DAYTIME
HEATING.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA.  SPOTTER ACTIVATION LIKELY WILL BE REQUESTED OVER THE
MODERATE RISK AREA LATE THIS AFTERNOON THROUGH THE EVENING HOURS...
WITH SPOTTER ACTIVATION POSSIBLE SOUTH OF I-20.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS
CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER THREAT.

70
Local storm report, May 25, 5:35 PM CDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
535 PM CDT THU MAY 25 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0534 PM    15 NW LAMESA              TX   1.5 INCH HAIL
05/25/00   DAWSON                         1.5 INCH HAIL REPORTED
                                          BETWEEN PUNKIN CENTER
                                          AND WELCH. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:10 PM CDTSevere Thunderstorm WarningMAFHoward35 min
May 25, 7:21 PM CDTSevere Thunderstorm WarningMAFBorden24 min
May 25, 7:38 PM CDTSevere Thunderstorm WarningMAFScurry52 min
May 25, 7:52 PM CDTSevere Thunderstorm WarningMAFCrane, Upton38 min
May 25, 8:19 PM CDTSevere Thunderstorm WarningMAFMidland41 min
May 25, 8:57 PM CDTSevere Thunderstorm WarningMAFMidland48 min
May 25, 9:06 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard39 min
May 25, 9:44 PM CDTSevere Thunderstorm WarningMAFHoward31 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.